Hail, Grant
- When
- May 2, 4:00 PM CST
- Where
- Grant County, 1 mi S of Ellenboro
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.766, -90.620
The emergency manager reported nickel size hail south of Ellenboro.
A few severe thunderstorms were triggered along a warm front in the late afternoon and early evening hours on May 2. Hail the size of nickels was reported by the emergency manager.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A few severe thunderstorms were triggered along a warm front in the late afternoon and early evening hours on May 2. Hail the size of nickels was reported by the emergency manager.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 2, 2:51 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT FRI MAY 2 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SEVERE WEATHER POSSIBILITY LATE THIS AFTERNOON AND EARLY EVENING... AND SNOW POSSIBILITIES LATE TONIGHT AND SATURDAY MORNING ARE THE PRIMARY CONCERNS WITH THIS PART OF THE FORECAST. AT 3 PM...A STRONG LOW PRESSURE SYSTEM WAS LOCATED ACROSS SOUTH CENTRAL MINNESOTA. A WARM/OCCLUDED FRONT EXTENDED FROM SHEBOYGAN WISCONSIN TO AUSTIN MINNESOTA. NORTH OF THIS FRONT...THE TEMPERATURES RANGED FROM THE MID 40S TO MID 50S. MEANWHILE TEMPERATURES WERE IN THE 60S AND 70S SOUTH OF THIS FRONT. RESIDUAL CLOUDS FROM THIS MORNINGS SHOWERS AND THUNDERSTORMS HAS LIMITED THE RECOVERY OF INSTABILITY IN THE WARM SECTOR OF THIS SYSTEM. AS OF 02.19Z...THERE WAS A NARROW BAND OF SURFACE BASED CAPES IN THE EXCESS OF 500 J/KG FROM DUBUQUE TO MASON CITY. THE EFFECTIVE SHEAR IS RUNNING AROUND 30 KNOTS. THERE WAS A FEW FUNNEL CLOUD REPORTS ACROSS NORTHEAST IOWA EARLIER IN THE AFTERNOON. IN ADDITION...A 52 KNOT WIND GUST WAS REPORT AT A SCHOOL NET IN MASON CITY AT 308 PM. THE 02.18Z RUC IS CONTINUING TO SHOW THAT A NARROW RIBBON OF MOST UNSTABLE CAPES BETWEEN 500 TO 800 J/KG WILL MOVE ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST...WEST CENTRAL...AND CENTRAL WISCONSIN LATE THIS AFTERNOON AND EVENING. BOTH THE 0-3 KM AND 0-6 KM SHEAR ARE RUNNING AROUND 30 KNOTS. WITH QUITE A BIT OF CLOUD COVER...IT LOOKS LIKE WE WILL HAVE A VERY LIMITED TIME PERIOD FOR ANY SEVERE WEATHER. WE WILL HAVE TO WATCH THIS CLOSELY THIS EVENING...BUT AT THIS TIME IT LOOKS LIKE IT WILL NOT BE A WIDESPREAD EVENT. IT CONTINUES TO LOOK LIKE THE THREAT FOR ANY THUNDERSTORMS SHOULD BE OVER BY 8 PM THIS EVENING. BEHIND THIS SYSTEM...NORTHWEST WINDS WILL GUST INTO THE 20 TO 30 MPH RANGE...AND THERE WILL BE STRONG COLD AIR ADVECTION. WITH THE MODELS CONTINUING TO SHOW THAT THE 850 MB TEMPERATURES WILL FALL INTO THE -2C TO 0C RANGE LATE TONIGHT AND SATURDAY MORNING. AS THE DEFORMATION BAND MOVES EAST ACROSS THE AREA. THE RAIN WILL OCCASIONALLY CHANGE OVER SNOW AT TIMES. WITH TEMPERATURES ABOVE FREEZING...I AM NOT EXPECTING ANY ACCUMULATIONS. HOWEVER IF THE RATES ARE HIGH ENOUGH...YOU MAY SEE A BRIEF ACCUMULATION...BUT IT WILL THEN MELT QUICKLY. IT CONTINUES TO LOOK LIKE THE FRONTOGENETIC FORCING WILL QUICKLY WEAKEN ON SATURDAY AFTERNOON. AS A THIS OCCUR...THE DEFORMATION BAND OF PRECIPITATION WILL QUICKLY DISSIPATE. .LONG TERM...MONDAY THROUGH FRIDAY THE MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE TIMING AND LOCATIONS OF A SERIES OF TROUGHS MOVING EASTWARD ACROSS THE UNITED STATES DURING THIS TIME PERIOD. THE RUN TO RUN CONSISTENCY HAS NOT BEEN THAT GREAT DURING THE PAST SEVERAL DAYS. AS A RESULT...THERE IS VERY LITTLE CONFIDENCE IN THIS PART OF THE FORECAST. ONE OF THE FEW THINGS THAT HAS BEEN CONSISTENTLY SHOWING UP IN THE MODELS IS A CHANCE OF SHOWERS ON MONDAY ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN AS A COLD FRONT MOVES THROUGH THE REGION. SINCE THIS HAS BEEN A CONSISTENT SIGNAL...I HAVE ADDED A SMALL CHANCE OF PRECIPITATION FOR THIS TIME PERIOD. ONE THING THAT IS INTERESTING IS THAT THE 02.12Z GFS AND ECMWF ARE NOW IN AGREEMENT THAT A TROUGH WILL MOVE THROUGH THE REGION ON TUESDAY AND TUESDAY NIGHT. I CURRENTLY HAVE A 20 TO 30 PERCENT CHANCE OF SHOWERS DURING THIS TIME PERIOD. IF THIS TREND CONTINUES... WE WILL HAVE TO RAISE THESE PROBABILITIES A BIT HIGHER OVER THE WEEKEND. && .AVIATION...LATE THIS AFTERNOON THROUGH SATURDAY MORNING STRONG AREA OF LOW PRESSURE WILL MOVE FROM WESTERN IA INTO WEST CENTRAL WI BY EARLY THIS EVENING. THIS WILL SWING A COLD FRONT NORTHEAST INTO THE AREA THIS AFTERNOON WITH A BROKEN LINE OF SHRA/TS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL. INCLUDED 2SM +TSRA WITH GUSTS TO 40 MPH AT THE KRST/KLSE TAF SITES IN THE 20-22Z TIME FRAME. THE COLD FRONT AND ANY LINGERING SHRA ACTIVITY WILL EXIT NORTHEAST OF THE AREA BY 03Z THIS EVENING. BEHIND THE COLD FRONT AND SHRA ACTIVITY...CONDITIONS ARE EXPECTED TO IMPROVE INTO VFR/MVFR CATEGORY. AS THE LOW MOVES INTO NORTHERN WI/UPPER MICHIGAN TOWARD MORNING...WINDS WILL SHIFT AND BECOME GUSTY FROM THE NORTHWEST. COLDER AIR FILTERING INTO THE AREA ON NORTHWEST WINDS WILL PRODUCE A MIXTURE OF -SHRASN AFTER 08Z...WITH CIGS LOWERING INTO MVFR RANGE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 01/01/01
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 1021 AM CDT FRI MAY 2 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-031000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1021 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST FROM WESTERN IOWA INTO WEST CENTRAL WISCONSIN. IF ENOUGH INSTABILITY DEVELOPS AHEAD OF THE LOW...THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS. THE TIMING FOR THIS SEVERE THREAT WOULD BE MAINLY FROM 1 PM TO 8 PM. THE PRIMARY SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES COULD ALSO OCCUR. THE HIGHEST SEVERE THREAT SHOULD ACROSS THE SOUTH...MAINLY SOUTH OF A LINE FROM ROCHESTER MINNESOTA THROUGH BLACK RIVER FALLS WISCONSIN. IN ADDITION...HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS...AND AMOUNTS UP TO AN INCH OR SO WILL BE POSSIBLE. THIS MAY EXASPERATE ALREADY HIGHER THAN NORMAL RIVER LEVELS. THOSE WITH INTEREST ALONG AREA RIVERS MAY WANT TO PAY CLOSE ATTENTION TO THE RIVER LEVELS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY THIS EVENING. AGAIN...THE MAIN SEVERE THREAT AND NEED FOR SPOTTER ACTIVATION WILL BE FOR AREAS ALONG AND SOUTH OF A LINE FROM ROCHESTER MINNESOTA THROUGH BLACK RIVER FALLS WISCONSIN. IN ADDITION...REPORTS OF RAINFALL AND RIVER LEVELS WOULD ALSO BE APPRECIATED THROUGH SATURDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/RIECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0105 PM CDT FRI MAY 02 2008
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE...
..REMARKS..
0103 PM HEAVY RAIN LA CROSSE 2E 43.82N 91.19W
05/02/2008 E0.05 INCH LA CROSSE WI OFFICIAL NWS OBS
0.05 SINCE 7 AM CDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0205 PM CDT FRI MAY 02 2008
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE...
..REMARKS..
0140 PM FUNNEL CLOUD RICEVILLE 4SE 43.31N 92.51W
05/02/2008 HOWARD IA TRAINED SPOTTER
SPOTTER GY312PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0214 PM CDT FRI MAY 02 2008
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE...
..REMARKS..
0200 PM FUNNEL CLOUD SARATOGA 4NW 43.41N 92.47W
05/02/2008 HOWARD IA PUBLIC
NUMEROUS REPORTS OF FUNNEL CLOUDS ACROSS HOWARD COUNTY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 219 PM CDT FRI MAY 2 2008 MNZ094-022015- ...SHOWERS WITH HISTORY OF FUNNEL CLOUDS MOVING THROUGH MOWER COUNTY... SINCE 130 PM...LAW ENFORCEMENT OFFICIALS IN HOWARD COUNTY IOWA HAVE REPORTED FUNNEL CLOUDS ACROSS NORTHWEST HOWARD COUNTY...MOVING NORTHWEST AT 25 MPH INTO MOWER COUNTY. AS THESE SHOWERS INCREASE IN INTENSITY THORUGH 3 PM...RESIDENTS SHOULD BE AWARE OF THE POTENTIAL FOR BRIEF FUNNEL CLOUDS AND THE POTENTIAL FOR A TORNADO. THE AREA IS BEING CLOSELY MONITORED FOR FURTHER THUNDERSTORM INTENSIFICATION. IF YOU LIVE IN OR NEAR ADAMS...BROWNSDALE...GRAND MEADOW...LE ROY...ROSE CREEK...I 90 EXIT 193 AND I 90 EXIT 189 YOU SHOULD REMAIN ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. SHOULD THE FUNNELS TOUCH DOWN...THEY ARE TORNADOES. TORNADOES THAT DEVELOP IN THIS SITUATION ARE USUALLY WEAK AND SHORT-LIVED...BUT THEY CAN CAUSE DAMAGE OVER A SMALL AREA. BE READY TO TAKE ACTION IF A TORNADO WARNING IS ISSUED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION. PLEASE FORWARD FUNNEL OR TORNADO SIGHTINGS TO THE NEAREST LAW ENFORCEMENT AGENCY...OR DIRECTLY TO THE NATIONAL WEATHER SERVICE. BINAU
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 241 PM CDT FRI MAY 2 2008 MNZ094-022015- MOWER- 241 PM CDT FRI MAY 2 2008 ...SHOWERS WITH A HISTORY OF FUNNEL CLOUDS BEGINNING TO WEAKEN... SHOWERS WITH A HISTORY OF FUNNEL CLOUDS FROM HOWARD COUNTY INTO THE LEROY AREA OF MOWER COUNTY HAVE BEEN WEAKENING OVER THE PAST 15 MINUTES...AND FUNNEL REPORTS HAVE BEEN DECREASING OF LATE AS WELL. THESE SHOWERS WILL STILL HAVE THE POTENTIAL TO PRODUCE FUNNELS THROUGH 3 PM...BUT EVENTUALLY WILL RUN INTO A LESS FAVORABLE AIRMASS AND LIKELY WEAKEN. SHOULD THE FUNNELS TOUCH DOWN...THEY ARE TORNADOES. TORNADOES THAT DEVELOP IN THIS SITUATION ARE USUALLY WEAK AND SHORT-LIVED...BUT THEY CAN CAUSE DAMAGE OVER A SMALL AREA. BE READY TO TAKE ACTION IF A TORNADO WARNING IS ISSUED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION. PLEASE FORWARD FUNNEL OR TORNADO SIGHTINGS TO THE NEAREST LAW ENFORCEMENT AGENCY...OR DIRECTLY TO THE NATIONAL WEATHER SERVICE. BINAU
The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 hail. Local standard time, as filed.
The emergency manager reported nickel size hail south of Ellenboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86648.